Alert archive / New Jersey / Small Craft Advisories in 2025

Small Craft Advisory 14, NWS Philadelphia/Mount Holly

January 28, 2025

NWS Philadelphia/Mount Holly issued this small craft advisory at Jan 28, 2025, 12:32 PM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2025, 12:32 PM EST (17:32 UTC)
Expired
Jan 28, 2025, 4:35 PM EST
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

274 
WHUS71 KPHI 281732
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
1232 PM EST Tue Jan 28 2025

ANZ450-451-282300-
/O.CAN.KPHI.GL.W.0005.000000T0000Z-250128T1800Z/
/O.NEW.KPHI.SC.Y.0014.250128T1732Z-250128T2300Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
1232 PM EST Tue Jan 28 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  3 to 5 ft.

* WHERE...Coastal waters from Sandy Hook to Manasquan Inlet NJ 
  out 20 nm and Coastal waters from Manasquan Inlet to Little 
  Egg Inlet NJ out 20 nm.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ452>455-282300-
/O.CON.KPHI.SC.Y.0013.000000T0000Z-250128T2300Z/
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1232 PM EST Tue Jan 28 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* WHAT...West winds 10 to 20 kt with gusts up to 30 kt and seas 
  3 to 5 ft.

* WHERE...Coastal waters from Little Egg Inlet to Great Egg 
  Inlet NJ out 20 nm, Coastal waters from Great Egg Inlet to 
  Cape May NJ out 20 nm, Coastal waters from Cape May NJ to Cape 
  Henlopen DE out 20 nm and Coastal waters from Cape Henlopen to 
  Fenwick Island DE out 20 nm.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ430-431-282300-
/O.CON.KPHI.SC.Y.0013.000000T0000Z-250128T2300Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
1232 PM EST Tue Jan 28 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* WHAT...West winds 10 to 15 kt with gusts up to 25 kt and a 
  moderate chop.

* WHERE...Delaware Bay waters north of East Point NJ to 
  Slaughter Beach DE and Delaware Bay waters south of East Point 
  NJ to Slaughter Beach DE.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
443 
WHUS71 KPHI 282135
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
435 PM EST Tue Jan 28 2025

ANZ450-451-291045-
/O.CAN.KPHI.SC.Y.0014.000000T0000Z-250128T2300Z/
/O.NEW.KPHI.SC.Y.0015.250129T0600Z-250129T1100Z/
/O.NEW.KPHI.GL.W.0006.250129T1100Z-250130T0600Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
435 PM EST Tue Jan 28 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 6 AM EST
WEDNESDAY...
...GALE WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 1 AM EST
THURSDAY...

* WHAT...For the Small Craft Advisory, southwest winds 15 to 20 
  kt with gusts up to 30 kt and seas 3 to 6 ft expected. For the 
  Gale Warning, west winds 15 to 25 kt with gusts up to 40 kt 
  and seas 4 to 7 ft expected.

* WHERE...Coastal waters from Sandy Hook to Little Egg Inlet NJ 
  out 20 nm.

* WHEN...For the Small Craft Advisory, from 1 AM to 6 AM EST 
  Wednesday. For the Gale Warning, from 6 AM Wednesday to 1 AM 
  EST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Wind gusts have decreased resulting in a
  lull in SCA conditions this evening. Winds increase again after
  midnight tonight resulting in SCA conditions resuming and then
  continue to increase on Wednesday resulting in gale-force gusts.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ452>455-291045-
/O.CAN.KPHI.SC.Y.0013.000000T0000Z-250128T2300Z/
/O.NEW.KPHI.SC.Y.0015.250129T0600Z-250129T1100Z/
/O.NEW.KPHI.GL.W.0006.250129T1100Z-250129T2300Z/
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
435 PM EST Tue Jan 28 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 6 AM EST
WEDNESDAY...
...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM EST WEDNESDAY...

* WHAT...For the Small Craft Advisory, southwest winds 15 to 20 
  kt with gusts up to 30 kt and seas 3 to 6 ft expected. For the 
  Gale Warning, west winds 15 to 25 kt with gusts up to 40 kt 
  and seas 4 to 6 ft expected.

* WHERE...Coastal waters from Little Egg Inlet NJ to Fenwick 
  Island DE out 20 nm.

* WHEN...For the Small Craft Advisory, from 1 AM to 6 AM EST 
  Wednesday. For the Gale Warning, from 6 AM to 6 PM EST 
  Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Wind gusts have decreased resulting in a
  lull in SCA conditions this evening. Winds increase again after
  midnight tonight resulting in SCA conditions resuming and then
  continue to increase on Wednesday resulting in gale-force gusts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ430-431-291045-
/O.CAN.KPHI.SC.Y.0013.000000T0000Z-250128T2300Z/
/O.NEW.KPHI.GL.W.0006.250129T1100Z-250129T2300Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
435 PM EST Tue Jan 28 2025

...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM EST WEDNESDAY...

* WHAT...West winds 15 to 20 kt with gusts up to 35 kt and 
  choppy waters expected.

* WHERE...Delaware Bay Waters.

* WHEN...From 6 AM to 6 PM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Wind gusts have decreased resulting in a
  lull in SCA conditions this evening and continuing into tonight.
  Winds increase again early Wednesday morning resulting in gale-
  force gusts on Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

AKL

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this small craft advisory went out at Jan 28, 9:42 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 28, 9:42 AM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
942 AM EST Tue Jan 28 2025

.SYNOPSIS...
A low pressure system will move across northeastern Canada today
dragging a cold front across the area. On Wednesday, the next
low pressure system will cross just north of our region,
followed quickly by a cold front late in the day and at night.
Another low pressure system is forecast to approach the region
Friday into Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
940 AM...As of mid morning, an arctic cold front was beginning
to move into our NE PA zones. Along and behind it there are some
snow showers and snow squalls and one of these has already
produced a quarter mile visibility at MPO due to heavy snow and
strong winds. The general trend though, will be for this
activity to be weakening as it moves into our forecast area and
really don't expect anything to make it south of the I-80
corridor. In fact most of the snow showers/flurries and any
squalls will be out of the area by early this afternoon with the
main story for the rest of the day being gusty winds. Expect NW
winds gusting upwards of 30 to 40 mph for a time around midday
through the first part of the afternoon. The tail end of the
front continues to push south and east through the region this
afternoon with some very weak ridging moving in by early this
evening. High temperatures today will be in the upper 30s/low to
mid 40s.

For tonight, the aformentioned front lifts back northward as a
warm front as a clipper system moves into southern Ontario. This
will result in another period of scattered light snow showers
for northern NJ, upper Lehigh Valley, and the southern Poconos,
though the better lift and moisture will again be positioned to
the north. A few tenths of accumulation are possible, but not
expecting much overall. Elsewhere it will be a partly to mostly
cloudy night with lows in the upper 20s/low 30s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Mostly tranquil conditions will start the day Wednesday, but it
won't last. Another low passing to the north with another cold
front approaching from the northwest will help fuel a big
increase in winds by midday, with gusts likely to top 35 mph
across the region, possibly approaching wind advisory level.
Confidence on this is low, though, so no headlines initiated at
this time. We should have some warm advection however, so expect
temps to spike well into the 40s most areas, low to mid 50s
southern Delaware/MD eastern shore. As the actual boundary
starts to cross the region during the afternoon into the
evening, some rain/snow showers maybe even squalls, could affect
the region, so will have to watch out for these. As with today,
this should mainly be a north of Philly problem.

Wind drop back during the night behind the front and we get a
fresh push of Canadian air, dropping lows back below freezing
for most and into the teens in the Poconos.

Generally dry with some sun but colder on Thursday as we briefly
sit between systems. Highs mainly in the 30s north of Philly,
low 40s south.

Clouds increase ahead of the next system Thursday evening with
precip possibly arriving overnight. Will need to watch for
potential for leading-edge freezing/frozen precip depending on
just when precip starts. Lows likely occur during the evening
and then we'll probably see temps start to rise as precip moves
in... the question being, if it'll be fast enough.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Low pressure crosses the region with mainly rain Friday, likely
preventing the driest January on record anywhere, with some
gusty southwesterly winds to bring temps upward. Some mixed
wintry precip will still be possible in the morning, but right
now odds appear to bring most areas to plain rain later in the
day if not before. PHL may even crack 50 before the day is out,
which depending on how the next few days turns out could be only
the second instance of the month.

High pressure behind that system brings colder but drier air
mass back to the region for Saturday, with highs back into the
30s except far south (40s) and far north (20s). This is a
notable downward trend compared to prior guidance. Its also a
drying trend, so have nudged pops downward.

Uncertainty prevails Sunday, but while the GFS still shows
another wave of precip with a warm front moving through, ECMWF
and GGEM are north for the most part, so kept POPS low. GGEM
then shows a shot of precip Monday but as other guidance is
dry/further north, have mostly discounted it. Right now, this
appears to be a moderating period with highs Sunday rising
several degrees and another similar rise on Monday, thanks to
a building ridge aloft to the south and a northward advancing
warm front.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...VFR generally but lower conditions across the far N/NW
areas during the morning in scattered snow showers/squalls. A
few showers could get close to KABE, but should stay to the
north. West/southwest winds in the morning around 10-15 kt with
gusts around 20 kt will increase and becoming more
west/northwesterly around between 14z-15z. Winds will be around
15-20 kt with gusts 20-30 kt after the shift to west/northwest
winds. High confidence in prevailing VFR, moderate confidence
in timing of wind increases and wind shifts.

Tonight...VFR. Winds becoming more south/southwesterly around
5-10 kt. Another brisk low-level jet setting up will result in
LLWS with southwest winds aloft 40-45 kt at 2000 feet AGL at
all terminals beginning between 03z-06z. Moderate confidence
overall.

Wednesday...Mainly VFR, though an isolated snow shower mainly
north of PHL can't be ruled out, mainly in the
afternoon/evening. Winds will also be strong and gusty from the
west, with gusts up to 35 kts expected.

Outlook...

Wednesday night through Thursday evening...VFR with lighter
winds and no significant concerns.

Late Thursday night through Friday night...sub-VFR possibly IFR
possible with rain looking more likely.

Saturday...VFR likely returns.

&&

.MARINE...
A Gale Warning is in place through 1 PM for coastal waters
north of Little Egg Inlet as wind gusts 30-35 kt are expected.
For Delaware Bay and coastal waters south of Little Egg Inlet,
the SCA is in through 6 PM as winds out of the west/northwest
will be around 25-30 kt.

Will let the current headlines run their course, but SCA
conditions are expected to return late tonight after a 10-12
hour lull of sub- SCA conditions. Seas of 3 to 5 feet expected.

Outlook...

Small Craft Advisory conditions likely prevail through the
entire outlook period, Wednesday through Saturday. Intervals of
gales are possible, with the best odds currently appearing to
with the cold front Wednesday/Wednesday night. Seas may reach 7
feet at times especially Friday, when rain is also expected.

&&

.CLIMATE...
Perhaps somewhat unnoticed because of the cold, but January
2025 has been extremely dry, with three stations (Philadelphia,
Allentown and Mount Pocono) still recording less than their all-
time driest January on record. Several days ago when this was
first noticed, it appeared unlikely we'd receive any
precipitation before month's end, but the system now expected on
Friday seems more likely to prevent new records from being set.

Stats as of January 27, 2025:
Site                      January 2025   Driest Year
Allentown (ABE)               0.65        0.67  1981
Atlantic City Airport (ACY)   0.57        0.26  1981
Atlantic City Marina (55N)    0.69        0.35  1981
Georgetown (GED)              1.45        0.53  1981
Mount Pocono (MPO)            0.51        0.78  1955
Philadelphia (PHL)            0.39        0.45  1955
Reading (RDG)                 0.79        0.48  1970
Trenton (TTN)                 0.61        0.22  1876
Wilmington (ILG)              0.68        0.52  1981

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EST this evening for ANZ430-
     431-452>455.
     Gale Warning until 1 PM EST this afternoon for ANZ450-451.

&&

SYNOPSIS...Hoeflich/RCM
NEAR TERM...Fitzsimmons/Hoeflich
SHORT TERM...RCM
LONG TERM...RCM
AVIATION...Hoeflich/RCM
MARINE...Hoeflich/RCM
CLIMATE...

In the hours before

Local storm report, Jan 28, 9:35 AM EST, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
935 AM EST Tue Jan 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 AM     Snow Squall      Pocono Mountains Munici 41.14N 75.38W
01/28/2025                   Monroe             PA   ASOS

            The Mount Pocono Airport weather station
            recorded a rapid drop in visibility to one
            quarter of a mile in heavy snow along with
            wind gusts up to 43 mph. A nearby PennDOT
            camera on I-380 at Exit 3 also showed a
            rapid drop in visibility along with a slushy
            coating of snow on portions of the roadway.

&&

Gorse

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 1:18 PM ESTWind AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 10 more29 hr
Jan 28, 4:35 PM ESTGale WarningPHI37 hr
Jan 28, 4:35 PM ESTSmall Craft AdvisoryPHI13 hr
Jan 28, 8:39 AM ESTSnow Squall WarningPHICarbon, Monroe51 min

Nearby

Small Craft Advisories in New Jersey, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.